Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2018, 6:55 PM MST for Cochise County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 6:55 PM MST (01:55 UTC)
- Expired
- Jul 19, 2018, 7:20 PM MST
- In force
- 25 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1551 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2319 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
832
WUUS55 KTWC 200155
SVRTWC
AZC003-200245-
/O.NEW.KTWC.SV.W.0029.180720T0155Z-180720T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
655 PM MST THU JUL 19 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northwestern Cochise County in southeastern Arizona...
* Until 745 PM MST.
* At 654 PM MST, a severe thunderstorm was located 17 miles south of
Willcox, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cochise.
This includes Route 191 between mile markers 51 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3189 10982 3187 11001 3208 11002 3218 10991
TIME...MOT...LOC 0154Z 169DEG 7KT 3200 10990
HAIL...1.00IN
WIND...60MPH
$$
Zell2 follow-up statements
764 WWUS55 KTWC 200211 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 711 PM MST THU JUL 19 2018 AZC003-200245- /O.CON.KTWC.SV.W.0029.000000T0000Z-180720T0245Z/ Cochise- 711 PM MST THU JUL 19 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR NORTHWESTERN COCHISE COUNTY... At 711 PM MST, a severe thunderstorm was located 15 miles southwest of Willcox, moving north at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Cochise. This includes Route 191 between mile markers 51 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3189 10982 3187 11001 3208 11002 3218 10991 TIME...MOT...LOC 0211Z 169DEG 7KT 3203 10991 HAIL...<.75IN WIND...60MPH $$ Zell
135
WWUS55 KTWC 200220
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
720 PM MST THU JUL 19 2018
AZC003-200229-
/O.CAN.KTWC.SV.W.0029.000000T0000Z-180720T0245Z/
Cochise-
720 PM MST THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3189 10982 3187 11001 3208 11002 3218 10991
TIME...MOT...LOC 0212Z 169DEG 7KT 3205 10991
$$
ZellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:33 PM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 19, 1:33 PM MST, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 133 PM MST Thu Jul 19 2018 .SYNOPSIS...Daily rounds of thunderstorms can be expected across parts of southeast Arizona into Saturday. As high pressure strengthens over the desert southwest late this weekend into early next week, the number of storms will decrease and temperatures will climb to well above normal with near record heat possible early next week. && .DISCUSSION...Convection beginning to fire up across the region with the White Mountains and Patagonia area the first to the party. The Patagonia storms built quickly as one would expect with the impressive instability we have. Would expect some of the Sky Islands to get into the mix soon and we will likely be fairly active well into the evening, at least the eastern two-thirds of the area. Western Pima county likely will not have convection to deal with this time. Friday should look fairly similar to today with respect to the air mass and convective potential so I have maintained decent pops in the forecast, again the eastern two-thirds of the area. Temperatures will be similar as well. Things begin to change over the weekend as a fairly expansive upper ridge over north Texas Friday evening begins to build westward through the weekend. As it moves west it will begin to warm the mid- levels of the atmosphere gradually chocking off the convection. I still feel there will be isolated convection around with a bit more south of Tucson over higher terrain, but is should be noticeably less than today and Friday. The decrease in storms will be more noticeable on Sunday with the high center now over NM and temps will begin to rise as well. The bigger changes come about on Monday through Tuesday as the upper high crests over the state. With the possible exception of the White Mountains, convection should be shut down those two days with plenty of sunshine and significantly warmer temperatures. Models have been fairly consistent with this solution and with growing confidence that it will come to pass and shut down the convection, some changes were required, namely bumping up temperatures a bit further and issuing a Excessive Heat Watch for Monday through Tuesday for a large part of the area. With the combination of expected high temperatures, very warm low temperatures and somewhat elevated dewpoints, the current forecast has us meeting heat criteria with the potential for slightly higher temps as the 700 mb temps that period are forecast to be in the 99+ percentile range. Current forecast also has some record highs forecast both Monday and Tuesday. Cooler temperatures will begin to return Wednesday onward as the high drifts off to the west resulting in lower heights and thickness values and with a return of some moisture and slightly more favorable vertical temperature profile, likely some convection as well. If the cooling is delayed a bit we could have heat headlines into Wednesday but too early to pin that down. && .AVIATION...Valid through 21/00Z. ISOLD to SCT TSRA with SCT-BKN clouds 70-120 ft AGL will continue through 20/03Z then gradually diminish thereafter. IFR cigs in heavy rain with strongest TSRA. Storm development expected again Friday after 20/19Z. Outside of strong and erratic TSRA outflows, surface winds remain below 12 kts through the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to occasionally scattered afternoon and evening storms are forecast generally Tucson eastward into Saturday. Heat will build Sunday into early next week with potential for record high temperatures. Outside of thunderstorms, 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Monday morning through Tuesday evening for AZZ501>509-515. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 4:21 PM MST, 2 hours 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 421 PM MST THU JUL 19 2018 AZZ509-510-200000- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 421 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500 PM MST... At 420 PM MST, Doppler radar was tracking a strong thunderstorm 21 miles north of Safford, moving southwest at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Strong wind gusts to 50 mph could precede any rain in the Gila River Valley including Safford. Locations impacted include... Safford, Thatcher, Pima, Solomon and Fort Thomas. LAT...LON 3324 10982 3315 10964 3277 10961 3299 11009 TIME...MOT...LOC 2320Z 030DEG 16KT 3313 10978 KD
Special weather statement, Jul 19, 4:53 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
453 PM MST THU JUL 19 2018
AZZ509>511-200030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
453 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
530 PM MST...
At 453 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southeast of Sawmill to 22 miles
northwest of Safford. Movement was west at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Calva, Bylas and Fort Thomas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 10980 3296 11029 3319 11044 3320 11040
3328 11046 3338 11044 3340 11040 3340 11037
3343 11032 3344 11020 3346 11017 3346 11010
TIME...MOT...LOC 2353Z 089DEG 18KT 3344 11014 3309 10992
KDSpecial weather statement, Jul 19, 6:08 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
608 PM MST THU JUL 19 2018
AZZ507-508-511-513-200130-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
608 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
630 PM MST...
At 607 PM MST, Doppler radar was tracking an area of strong
thunderstorms 10 miles east of Benson, or 20 miles southwest of
Willcox, moving northwest at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cochise, I-10 And Texas Canyon and Dragoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3212 10992 3187 10983 3178 11007 3218 11042
3228 11035 3229 11012
TIME...MOT...LOC 0107Z 133DEG 10KT 3204 11009
ZellLocal storm report, Jul 19, 6:16 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
616 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST BLACK HILLS 33.08N 109.95W
07/19/2018 M58 MPH GRAHAM AZ MESONET
MESONET STATION QBHA3, BLACK HILLS.
&&
KDSpecial weather statement, Jul 19, 6:45 PM MST, 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 645 PM MST THU JUL 19 2018 AZZ507-513-200230- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 645 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 730 PM MST... At 644 PM MST, Doppler radar was tracking a strong thunderstorm near Sierra Vista, moving west at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Huachuca City, Fort Huachuca, Hereford, Nicksville and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3167 11020 3141 11012 3142 11041 3167 11040 TIME...MOT...LOC 0144Z 104DEG 8KT 3152 11022 Zell
Special weather statement, Jul 19, 6:49 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
649 PM MST THU JUL 19 2018
AZZ507-508-513-200230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
649 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
730 PM MST...
At 648 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles east of Benson, or 26 miles south of Willcox, moving northwest
at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly remote areas of west central
Cochise County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3185 10979 3176 10990 3173 11005 3190 11018
3208 10989
TIME...MOT...LOC 0148Z 125DEG 6KT 3189 11001
ZellThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:02 PM MST | Severe Thunderstorm Warning | TWC | Graham | 43 min |
| Jul 19, 5:05 PM MST | Flash Flood Warning | TWC | Graham | 85 min |
| Jul 19, 5:39 PM MST | Areal Flood Advisory | TWC | Graham | 111 min |
| Jul 19, 5:45 PM MST | Severe Thunderstorm Warning | TWC | Graham | 60 min |
| Jul 19, 6:08 PM MST | Special Weather Statement | TWC | Cochise | 22 min |
| Jul 19, 6:45 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Jul 19, 6:49 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Jul 19, 7:11 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 19, 7:17 PM MST | Areal Flood Advisory | TWC | Cochise | 88 min |
| Jul 19, 7:44 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Jul 19, 7:56 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 20, 3:38 AM MST | Excessive Heat Warning | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 6 days |
| Jul 20, 12:29 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Jul 20, 12:32 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jul 20, 12:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 20, 1:15 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 45 min |
| Jul 20, 1:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Jul 20, 2:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Jul 20, 2:37 PM MST | Special Weather Statement | TWC | 23 min | |
| Jul 20, 3:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 20, 4:01 PM MST | Special Weather Statement | TWC | Cochise | 29 min |
| Jul 20, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Jul 20, 4:34 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 20, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.